Tunisian Journal of Mathematics

Horn's problem and Fourier analysis

Jacques Faraut

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/tunis.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let A and B be two n×n Hermitian matrices. Assume that the eigenvalues α1,,αn of A are known, as well as the eigenvalues β1,,βn of B. What can be said about the eigenvalues of the sum C=A+B? This is Horn’s problem. We revisit this question from a probabilistic viewpoint. The set of Hermitian matrices with spectrum {α1,,αn} is an orbit Oα for the natural action of the unitary group U(n) on the space of n×n Hermitian matrices. Assume that the random Hermitian matrix X is uniformly distributed on the orbit Oα and, independently, the random Hermitian matrix Y is uniformly distributed on Oβ. We establish a formula for the joint distribution of the eigenvalues of the sum Z=X+Y. The proof involves orbital measures with their Fourier transforms, and Heckman’s measures.

Article information

Source
Tunisian J. Math., Volume 1, Number 4 (2019), 585-606.

Dates
Received: 16 April 2018
Revised: 5 September 2018
Accepted: 19 September 2018
First available in Project Euclid: 18 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.tunis/1545102024

Digital Object Identifier
doi:10.2140/tunis.2019.1.585

Mathematical Reviews number (MathSciNet)
MR3892253

Zentralblatt MATH identifier
07027467

Subjects
Primary: 15A18: Eigenvalues, singular values, and eigenvectors 15A42: Inequalities involving eigenvalues and eigenvectors
Secondary: 22E15: General properties and structure of real Lie groups 42B37: Harmonic analysis and PDE [See also 35-XX]

Keywords
eigenvalue Horn's problem Heckman's measure

Citation

Faraut, Jacques. Horn's problem and Fourier analysis. Tunisian J. Math. 1 (2019), no. 4, 585--606. doi:10.2140/tunis.2019.1.585. https://projecteuclid.org/euclid.tunis/1545102024


Export citation

References

  • Y. Baryshnikov, “GUEs and queues”, Probab. Theory Related Fields 119:2 (2001), 256–274.
  • S. Ben Saïd and B. Ørsted, “Bessel functions for root systems via the trigonometric setting”, Int. Math. Res. Not. 2005:9 (2005), 551–585.
  • F. A. Berezin and I. M. Gelfand, “Some remarks on the theory of spherical functions on symmetric Riemannian manifolds”, Amer. Math. Soc. Transl. $(2)$ 21 (1962), 193–238.
  • R. Bhatia, Matrix analysis, Graduate Texts in Mathematics 169, Springer, 1997.
  • R. Bhatia, “Linear algebra to quantum cohomology: the story of Alfred Horn's inequalities”, Amer. Math. Monthly 108:4 (2001), 289–318.
  • R. Coquereaux and J.-B. Zuber, “The Horn problem for real symmetric and quaternonic self-dual matrices”, preprint, 2018.
  • A. H. Dooley, J. Repka, and N. J. Wildberger, “Sums of adjoint orbits”, Linear and Multilinear Algebra 36:2 (1993), 79–101.
  • M. Duflo, G. Heckman, and M. Vergne, “Projection d'orbites, formule de Kirillov et formule de Blattner”, Mém. Soc. Math. France $($N.S.$)$ 15 (1984), 65–128.
  • J. Faraut, “Rayleigh theorem, projection of orbital measures and spline functions”, Adv. Pure Appl. Math. 6:4 (2015), 261–283.
  • J. Faraut, “Projections of orbital measures for the actions of a pseudo-unitary group”, pp. 111–121 in 50th Seminar “Sophus Lie”, edited by A. Fialowski et al., Banach Center Publ. 113, Polish Acad. Sci. Inst. Math., Warsaw, 2017.
  • P. Foth, “Eigenvalues of sums of pseudo-Hermitian matrices”, Electron. J. Linear Algebra 20 (2010), 115–125.
  • A. Frumkin and A. Goldberger, “On the distribution of the spectrum of the sum of two Hermitian or real symmetric matrices”, Adv. in Appl. Math. 37:2 (2006), 268–286.
  • W. Fulton, “Eigenvalues of sums of Hermitian matrices (after A. Klyachko)”, pp. [exposé] 845, pp. 255–269 in Séminaire Bourbaki, Vol. 1997/98, Astérisque 252, Société Mathématique de France, Paris, 1998.
  • W. Fulton, “Eigenvalues, invariant factors, highest weights, and Schubert calculus”, Bull. Amer. Math. Soc. $($N.S.$)$ 37:3 (2000), 209–249.
  • P. Graczyk and P. Sawyer, “The product formula for the spherical functions on symmetric spaces in the complex case”, Pacific J. Math. 204:2 (2002), 377–393.
  • Harish-Chandra, “Differential operators on a semisimple Lie algebra”, Amer. J. Math. 79 (1957), 87–120.
  • G. J. Heckman, “Projections of orbits and asymptotic behavior of multiplicities for compact connected Lie groups”, Invent. Math. 67:2 (1982), 333–356.
  • A. Horn, “Doubly stochastic matrices and the diagonal of a rotation matrix”, Amer. J. Math. 76 (1954), 620–630.
  • A. Horn, “Eigenvalues of sums of Hermitian matrices”, Pacific J. Math. 12 (1962), 225–241.
  • R. A. Horn and C. R. Johnson, Matrix analysis, Cambridge University Press, 1985.
  • C. Itzykson and J. B. Zuber, “The planar approximation, II”, J. Math. Phys. 21:3 (1980), 411–421.
  • A. A. Klyachko, “Stable bundles, representation theory and Hermitian operators”, Selecta Math. $($N.S.$)$ 4:3 (1998), 419–445.
  • A. Knutson and T. Tao, “The honeycomb model of ${\rm GL}_n({\bf C})$ tensor products, I: Proof of the saturation conjecture”, J. Amer. Math. Soc. 12:4 (1999), 1055–1090.
  • A. Knutson, T. Tao, and C. Woodward, “The honeycomb model of ${\rm GL}_n(\mathbb C)$ tensor products, II: Puzzles determine facets of the Littlewood–Richardson cone”, J. Amer. Math. Soc. 17:1 (2004), 19–48.
  • A. B. J. Kuijlaars and P. Román, “Spherical functions approach to sums of random Hermitian matrices”, preprint, 2016.
  • V. B. Lidskii, “On the characteristic numbers of the sum and product of symmetric matrices”, Doklady Akad. Nauk SSSR $($N.S.$)$ 75 (1950), 769–772. In Russian.
  • G. Olshanski, “Projections of orbital measures, Gelfand–Tsetlin polytopes, and splines”, J. Lie Theory 23:4 (2013), 1011–1022.
  • M. Rösler, “A positive radial product formula for the Dunkl kernel”, Trans. Amer. Math. Soc. 355:6 (2003), 2413–2438.
  • H. Weyl, “Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung)”, Math. Ann. 71:4 (1912), 441–479.
  • J.-B. Zuber, “Horn's problem and Harish-Chandra's integrals: Probability density functions”, Ann. Inst. Henri Poincaré D 5:3 (2018), 309–338.
  • D. I. Zubov, “Projections of orbital measures for classical Lie groups”, Funktsional. Anal. i Prilozhen. 50:3 (2016), 76–81.